Alert archive / Hawaii / Flash Flood Warnings in 2018
Flash Flood Warning 77, NWS Honolulu, HI
NWS Honolulu, HI issued this flash flood warning at Dec 28, 2018, 6:42 PM HST for Kalawao County, Hawaii. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Dec 28, 2018, 6:42 PM HST (04:42 UTC)
- Expired
- Dec 28, 2018, 9:34 PM HST
- In force
- 3 hr
- Issued by
- NWS Honolulu, HI
- Area
- Storm-based polygon
- Flood severity
- None
County Kalawao County, HI
The radar
The Molokai radar (PHMO), 65 km from the middle of the area, began a volume at 04:41 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Hilo, (PITO), launched 00:00Z, 4.7 hours before the alert went out and 213 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 372 J/kg
- Mixed-layer CIN
- -71 J/kg
- Mixed-layer LCL
- 994 m above ground
- 0-6 km bulk shear
- 20 kt
- 0-1 km storm-relative helicity
- 51 m²/s²
- 0-3 km storm-relative helicity
- 7 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
240
WGHW50 PHFO 290442
FFWHFO
HIC009-290745-
/O.NEW.PHFO.FF.W.0077.181229T0442Z-181229T0745Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Honolulu HI
642 PM HST FRI DEC 28 2018
The National Weather Service in Honolulu has issued a
* Flash Flood Warning for...
The island of Maui in Maui County
* Until 945 PM HST.
* At 642 PM HST, radar indicated heavy rain near Kapalua. Rain was
falling at a rate of two to three inches per hour. Flash flooding
is expected to begin shortly.
* Locations in the warning include but are not limited to...
Kahului, Kapalua, Honokohau, Kahakuloa, Waikapu, Lahaina, Wailuku,
Waiehu, Olowalu, Maalaea, Waihee and Napili-Honokowai.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A flash flood warning means that flooding is imminent or occurring in
streams, roads, and low lying areas. Move to higher ground now.
Do not cross fast flowing water in your vehicle, or on foot. Turn
around, don't drown.
&&
This warning may need to be extended beyond 945 PM HST if heavy rain
persists.
This flash flood warning replaces the previously issued flood
advisory that was in effect for portions of the island of Maui in
Maui County.
LAT...LON 2102 15656 2090 15647 2080 15649 2078 15654
2080 15659 2081 15663 2089 15669 2096 15669
2101 15667 2103 15664 2104 15660
$$
RCB2 follow-up statements
570
WGHW70 PHFO 290608
FFSHFO
Flash Flood Statement
National Weather Service Honolulu HI
808 PM HST FRI DEC 28 2018
HIC009-290745-
/O.CON.PHFO.FF.W.0077.000000T0000Z-181229T0745Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Maui HI-
808 PM HST FRI DEC 28 2018
...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 945 PM HST FOR THE
ISLAND OF MAUI IN MAUI COUNTY...
At 806 PM HST, radar indicated heavy rain across the warned area has
decreased in coverage. Flash flooding is expected to continue across
portions of West Maui this evening.
Locations in the warning include but are not limited to...
Kahului, Kapalua, Honokohau, Kahakuloa, Waikapu, Lahaina, Wailuku,
Waiehu, Olowalu, Maalaea, Waihee and Napili-Honokowai.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A flash flood warning means that flooding is imminent or occurring in
streams, roads, and low lying areas. Move to higher ground now.
Do not cross fast flowing water in your vehicle, or on foot. Turn
around, don't drown.
&&
This warning may need to be extended beyond 945 PM HST if heavy rain
persists.
LAT...LON 2102 15656 2090 15647 2080 15649 2078 15654
2080 15659 2081 15663 2089 15669 2096 15669
2101 15667 2103 15664 2104 15660
$$
RCB756
WGHW70 PHFO 290734
FFSHFO
Flash Flood Statement
National Weather Service Honolulu HI
934 PM HST FRI DEC 28 2018
HIC009-290744-
/O.CAN.PHFO.FF.W.0077.000000T0000Z-181229T0745Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Maui HI-
934 PM HST FRI DEC 28 2018
...THE FLASH FLOOD WARNING FOR THE ISLAND OF MAUI IN MAUI COUNTY IS
CANCELLED...
Weather radar showed that heavy rain has ended. Elevated water
levels in area streams will slowly recede.
LAT...LON 2102 15656 2090 15647 2080 15649 2078 15654
2080 15659 2081 15663 2089 15669 2096 15669
2101 15667 2103 15664 2104 15660
$$
RCBWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Honolulu, HI wrote its last area forecast discussion before this flash flood warning went out at Dec 28, 3:37 PM HST, 3 hours 5 minutes earlier.
Area forecast discussion, Dec 28, 3:37 PM HST, 3 hours 5 minutes before
Area Forecast Discussion National Weather Service Honolulu HI 337 PM HST Fri Dec 28 2018 .SYNOPSIS... A front will stall out in the vicinity of Kauai tonight, with showery weather impacting mainly the smaller islands along with the potential for an isolated thunderstorm. High pressure will build north of the state on Saturday, shifting the unsettled weather westward, so conditions are expected to improve from east to west across the island chain. High pressure will then hold in place north of the state through the remainder of the weekend and much of next week, with moderate to breezy trade winds and mainly windward and mauka showers expected. && .DISCUSSION... Currently at the surface, a weakening cold front remains just to the west of Kauai, with a trough of low pressure in place over the Kaiwi Channel. Meanwhile aloft, an upper level trough continues to amplify a couple hundred miles west-southwest of Kauai. Satellite imagery shows mostly cloudy to overcast conditions across most of the state, with a few more breaks in the cloud cover over Maui and the Big Island. Radar imagery shows numerous to widespread showers from Kauai eastward to Molokai, with isolated to widely scattered showers across Maui, Lanai and the Big Island. Additionally, a few isolated thunderstorms continue to fire in the vicinity of the surface trough. Main short term concerns revolve around rainfall trends and flooding potential tonight and Saturday, as well as the potential for thunderstorms. Tonight and Saturday, Model solutions are in good agreement showing the upper level trough west of the state, closing off into an upper low a few hundred miles southwest of Kauai tonight, then retrograding westward and further away from the islands on Saturday. Meanwhile at the surface, the weakening front will remain in the vicinity of Kauai tonight, before dissipating on Saturday. Showers and isolated thunderstorms along with fairly wet conditions should continue from Kauai eastward to Maui tonight as the trades begin to return as high pressure builds north of the state, with the wettest conditions over windward areas. The latest radar trends and model guidance indicates that the potential for flash flooding to continue into tonight has diminished, therefore the Flash Flood watch for Kauai and Niihau will be cancelled with the afternoon forecast package. Shower coverage over the Big Island is expected to be more sparse tonight, with showers favoring windward areas. The deepest moisture begins to shift westward Saturday, so we should see improving conditions from east to west across the state. Showers will favor windward and mauka areas as the trades continue to strengthen over the island chain. As for thunderstorm, weak upper troughing along with deep moisture will linger over the state tonight, so can't rule out an isolated thunderstorm or two over the smaller islands, particularly windward locales. Saturday night through next Friday, Model solutions are in good agreement showing showing high pressure building eastward well to the north of the state, strengthening the trade wind flow through the remainder of the weekend. Moderate to breezy trade winds are then expected through the upcoming work week, as high pressure strengthens northeast of the islands early in the week, then gets reinforced by a new strong high building north of the state for the end of the week. As for weather details, showers will continue to favor windward and mauka areas through the remainder of the weekend into early next week, with a shower spilling into leeward communities from time to time. Upper level ridging builds southward over the state Monday night then holds in place through the end of the work week, lowering the subsidence inversion across the island chain. As a result, showers will become more sparse and confined primarily to windward and mauka areas Tuesday through late next week. && .AVIATION... Clouds and showers remain plentiful over Kauai and Oahu, however the heaviest of showers and thunderstorm activity has decreased. Some of the clouds and showers are moving over Maui County, but conditions are generally improved compared to the extent clouds and showers impacted Kauai and Oahu this morning. The cold front and surface trough responsible for this weather have essentially stalled over the smaller islands and are beginning to weaken. AIRMET Sierra continues for mountain obscuration over Kauai and Oahu. Anticipate that to continue through much of tonight. Continuing to monitor whether not an AIRMET for mountain obscuration is necessary over Maui County, but at this time do not feel it is warranted. With thunderstorm activity dieing off, have cancelled the SIGMET over the western islands. Can't rule out the development of a few thunderstorms through tonight, but at this time activity has died off. Gusty winds have been observed in association with some of the heavier showers and thunderstorms. Stronger northerly winds are also expected behind the front at least for a short time. MVFR conditions will be common in layered clouds and heavy showers or thunderstorms, with pockets of IFR possible in the heaviest of showers. VFR conditions will prevail over Maui County and the Big Island. && .MARINE... A front near Kauai along with an unstable airmass, will allow for locally heavy showers and isolated thunderstorms overnight mainly around Kauai and Oahu. The threat for heavy showers and isolated thunderstorms will decrease later tonight and Saturday as the front weakens. A Small Craft Advisory (SCA) is posted through the day Saturday for waters exposed to a large northwest swell. Trade winds will strengthen by Saturday and will require a SCA for the typically windy waters around Maui County and the Big Island into early next week. The current advisory level northwest swell will lower gradually over the weekend. A small northwest swell is expected Monday into early Tuesday. Another advisory level northwest swell is expected to arrive on Tuesday, peak Wednesday and Wednesday night, then lower gradually on Thursday. East facing shores will see an increase in surf later this weekend and on through the middle of next week due to high pressure far northeast of the area. && .HFO WATCHES/WARNINGS/ADVISORIES... High Surf Advisory until 6 PM HST Saturday for Niihau-Kauai Windward-Kauai Leeward-Waianae Coast-Oahu North Shore-Oahu Koolau-Molokai-Maui Windward West-Maui Central Valley-Windward Haleakala. Small Craft Advisory until 6 PM HST Saturday for Kauai Northwest Waters-Kauai Windward Waters-Kauai Leeward Waters-Kauai Channel- Oahu Windward Waters-Kaiwi Channel-Maui County Windward Waters- Alenuihaha Channel-Big Island Windward Waters. && DISCUSSION...Jelsema AVIATION...M Ballard MARINE...Burke
In the hours before
Special weather statement, Dec 28, 12:42 PM HST, 6 hours before
Special Weather Statement
National Weather Service Honolulu HI
1242 PM HST FRI DEC 28 2018
HIZ005-008-009-282345-
Oahu Koolau-Oahu South Shore-Olomana-
1242 PM HST FRI DEC 28 2018
...A STRONG THUNDERSTORM WILL AFFECT OAHU IN HONOLULU COUNTY...
At 1241 PM HST, a strong thunderstorm was located near Hawaii Kai, or
8 miles southeast of Honolulu, moving northeast at 15 mph.
Winds in excess of 40 mph are possible with this storm.
Locations impacted include...
Waimanalo, Hawaii Kai, Kailua, Koko Crater, Waialae Iki, Hanauma Bay,
Kalama Valley, Aina Haina, Hawaii Loa Ridge, Waimanalo Beach, Sandy
Beach, Bellows Air Force Station, Makapuu Point, Kuliouou, Waialae
and Niu Valley.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 2138 15771 2136 15772 2131 15765 2126 15770
2127 15771 2130 15772 2128 15776 2128 15778
2140 15773
TIME...MOT...LOC 2241Z 208DEG 11KT 2125 15775
JelsemaLocal storm report, Dec 28, 1:32 PM HST, 5 hours 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HONOLULU HI
132 PM HST FRI DEC 28 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1243 PM FLASH FLOOD 2 SSW KANEOHE 21.38N 157.81W
12/28/2018 HONOLULU HI PUBLIC
BOTH LANES OF THE LIKELIKE HWY HONOLULU
BOUND ARE CLOSED DUE TO A SOFTBALL SIZED
ROCK DEBRIS AND HEAVY WATER ON THE ROADWAY.
&&Local storm report, Dec 28, 1:33 PM HST, 5 hours 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HONOLULU HI
133 PM HST FRI DEC 28 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1228 PM FLASH FLOOD PUNALUU 21.60N 157.90W
12/28/2018 PHZ114 HI PUBLIC
KAMEHAMEHA HIGHWAY IN HAUULA TO SACRED FALLS
HAS BEEN CLOSED DUE TO DANGEROUS ROAD
CONDITIONS.
&&The office that day
Everything else NWS Honolulu, HI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Dec 28, 6:00 PM HST | Areal Flood Advisory | HFO | Kalawao | 3 hr |
| Dec 28, 6:12 PM HST | Areal Flood Advisory | HFO | Kalawao | 3 hr |
| Dec 28, 8:06 PM HST | Areal Flood Advisory | HFO | Hawaii | 3 hr |
| Dec 28, 8:12 PM HST | Areal Flood Advisory | HFO | Kalawao | 2 hr |
| Dec 29, 8:44 AM HST | Areal Flood Advisory | HFO | Kauai | 3 hr |
| Dec 29, 9:56 AM HST | Flash Flood Warning | HFO | Kauai | 3 hr |
Nearby
Flash Flood Warnings in Hawaii, 2018Every flash flood warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.